Hail, Uvalde
- When
- March 17, 5:45 PM CST
- Where
- Uvalde County, 2.47 mi S of Utopia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.584, -99.527
Quarter size hail was reported at Utopia on the River.
An area of low pressure formed near the Mexican border along a slow moving cold front producing thunderstorms which caused large hail in the western portion of South Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An area of low pressure formed near the Mexican border along a slow moving cold front producing thunderstorms which caused large hail in the western portion of South Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 17, 5:29 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 629 PM CDT MON MAR 17 2008 .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS EARLY THIS EVENING WILL BECOME MORE WIDESPREAD BY MIDNIGHT AND SPREAD EAST AS AN UPPER LEVEL TROUGH AND DRY LINE MOVE ACROSS THE AREA LATER TONIGHT AND TUESDAY MORNING INTO THE EARLY AFTERNOON. HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE STORMS. STORMS WILL THEN BECOME ISOLATED IN THE AFTERNOON. MOSTLY VFR SKIES WILL BECOME MVFR THIS EVENING WITH IFR POSSIBLE IN AND NEAR SHOWERS AND THUNDERSTORMS. SKIES WILL BECOME VFR BY TUESDAY AFTERNOON. S TO SE WINDS 10 TO 20 KTS WITH GUSTS TO 30 KTS WILL SHIFT TO W TO NW WITH THE PASSAGE OF THE DRYLINE. && .PREV DISCUSSION... /ISSUED 302 PM CDT MON MAR 17 2008/ DISCUSSION... THE LONG AWAITED SEVERE WEATHER EPISODE HAS JUST ABOUT ARRIVED. A STRONG DEEP FETCH OF RICH GULF MOISTURE WHICH HAS DOMINATED SOUTH CENTRAL TEXAS TODAY WILL ENCOUNTER A MAMMOTH UPPER LEVEL LOW. THIS UPPER LOW WILL DIG A LITTLE MORE INTO NORTHERN MEXICO LATER TODAY BEFORE HEADING EAST AND CLASHING WITH OUR MOIST AND UNSTABLE AIRMASS LATE TONIGHT AND EARLY TUESDAY. THE RESULT WILL BE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING FROM THE NORTHWEST AND SPREADING SOUTHEAST ACROSS THE CWA TONIGHT INTO EARLY TUESDAY. STORMS WILL CRANK ALONG A DRY LINE ACROSS THE SOUTH PLAINS INTO WEST CENTRAL TEXAS THIS AFTERNOON AND DEVELOP SOUTH TONIGHT AS THE LOW MOVES EAST. EXPECT A LINE OF STRONG TO SEVERE LINE OF THUNDERSTORMS ALONG THE DRY-LINE/FRONT MOVING INTO THE HILL COUNTRY BY LATE TONIGHT WITH THE POTENTIAL FOR LARGE HAIL, DAMAGING WINDS AND HEAVY RAINS. SOME ISOLATED TORNADOES CANNOT BE RULED OUT GIVE GOOD SHEARS ALOFT AND STRONG SOUTHEAST INFLOW INTO DISCRETE CELLS. THE UPPER LOWS CENTER WILL BE MARCHING NORTHEAST ACROSS SOUTH CENTRAL TEXAS TOMORROW AFTERNOON INTO TOMORROW NIGHT WITH RAINS ENDING FROM THE WEST AND SOUTHWEST TOMORROW NIGHT. NORTHWEST FLOW WILL FOLLOW ON WEDNESDAY WITH DIMINISHING WINDS AND LOW HUMIDITIES. INCREASINGLY ZONAL FLOW WITH SOUTHERLY FLOW THURSDAY THROUGH SATURDAY WILL LEAD TO A WARMING TREND. A COLD FRONT PUSHING THROUGH THE AREA EARLY SUNDAY WILL RESULT IN SLIGHTLY BELOW NORMAL HIGHS AND LOW CHANCES FOR RAIN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 64 47 75 44 / 80 100 50 - 0 AUSTIN BERGSTROM INTL AIRPORT 65 65 48 70 38 / 80 100 40 - 0 DEL RIO INTL AIRPORT 61 69 44 77 49 / 70 30 20 - 0 SAN ANTONIO INTL AIRPORT 64 67 43 78 44 / 70 70 30 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 12 PM TO 7 PM CDT TUESDAY FOR THE FOLLOWING COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE... ZAVALA. FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: BASTROP...BLANCO...BURNET...CALDWELL...FAYETTE... GILLESPIE...HAYS...LEE...LLANO...TRAVIS...WILLIAMSON. && 13/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 342 PM CDT MON MAR 17 2008 TXZ171>173-188-190>194-208-209-182045- LLANO-BURNET-WILLIAMSON-GILLESPIE-BLANCO-HAYS-TRAVIS-BASTROP-LEE- CALDWELL-FAYETTE- 342 PM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEAST PORTIONS OF SOUTH CENTRAL TEXAS FOR TONIGHT THROUGH TUESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF SOUTH CENTRAL TEXAS TONIGHT THROUGH TUESDAY MORNING. A STRONG STORM SYSTEM WILL MOVE BEGIN TO AFFECT TEXAS TODAY...WITH A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY. TXZ184>187-189-204>207-220>225-182045- EDWARDS-REAL-KERR-BANDERA-KENDALL-MEDINA-BEXAR-COMAL-GUADALUPE- ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA- 342 PM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG STORM SYSTEM WILL MOVE BEGIN TO AFFECT TEXAS TODAY...WITH A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY. TXZ183-202-203-217>219-228-182045- VAL VERDE-KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-DIMMIT- 342 PM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG STORM SYSTEM WILL MOVE BEGIN TO AFFECT TEXAS TODAY...WITH A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH TUESDAY AFTERNOON. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE THROUGH EARLY TUESDAY MORNING. THE PRIMARY SEVERE THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH EARLY TUESDAY MORNING. A RED FLAG WARNING IS IN EFFECT FOR WESTERN PORTIONS OF SOUTH CENTRAL TEXAS FROM NOON UNTIL 7 PM TUESDAY. A STRONG STORM SYSTEM WILL PRODUCE STRONG WEST TO NORTHWEST WINDS LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THESE WINDS WILL RESULT IN DRYING CONDITIONS FOR SEVERAL HOURS...WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO NEAR 25 PERCENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY MORNING.
The Laughlin AFB radar (KDFX), 81 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported at Utopia on the River.
Quarter size hail was reported on the Thunder Creek Ranch.
The Bandera County emergency manager reported half dollar size hail in Vanderpool.
The Bandera County emergency manager reported golf ball size hail on HWY 337 2 miles west of Medina. They also measured 1.60 inches of rain.
A resident reported penny size hail 8 miles west-northwest of Leakey which caused some minor tree damage.
The COOP observer 3 miles northwest of Medina reported penny size hail.
The Bandera County Courier reported numerous trees down along Highway 16 North.
The COOP observer 2 miles east of Hunt reported quarter size hail.
The COOP observer two miles east of Hunt reported a hail storm with a maximum size of golf ball. Most of the hail was quarter size.
The fire department two miles northwest of Ingram reported golf ball size hail.
The COOP observer in Comstock relayed a report from the public of golf ball size hail. The hail size in the storm ranged from ping-pong ball to golf ball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90295, 90298, 88362, 88364, 88366, 88367, 90305, 88369, 88370, 88371, 88372.